California, 2015Damaging Wind in California, July 9, 2015
July 9, 2015 · NWS MFR · 1 event in 1 county or zone
A thunderstorm over Modoc County brought strong winds to the area on the evening|of 7/09/15.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm over Modoc County brought strong winds to the area on the evening|of 7/09/15.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 9, 5:31 PM PST, 21 minutes earlier.
Area forecast discussion, Jul 9, 5:31 PM PST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
631 PM PDT THU JUL 9 2015
.DISCUSSION...THUNDERSTORMS ARE ONGOING AT THE MOMENT...WITH TWO
FOCUS AREAS. THE FIRST IMPULSE REVOLVING AROUND THE UPPER LOW IN
CALIFORNIA/NEVADA IS MAKING ITS WAY INTO THE CASCADES AND THE
WESTSIDE NOW...BRINGING LOTS OF LIGHTNING AND WETTING RAINS. SOME
OF THE RAIN HAS LIKELY BEEN HEAVY IN WESTERN SISKIYOU COUNTY
BETWEEN OBSERVATION LOCATIONS...BUT ONLY ABOUT TWO TENTHS OF AN
INCH HAS BEEN OBSERVED AT MEASURING STATIONS. THIS INITIAL ROUND
OF STORMS MAY DISSIPATE LATER THIS AFTERNOON AS THE SHORTWAVE
ENERGY PASSES THROUGH...THOUGH THE AFTERNOON HEATING COULD
MAINTAIN STORMS INTO THE EVENING IN THE WEST SIDE...SO WILL
MAINTAIN SCATTERED STORMS THERE. ADDITIONALLY...FROM THE CASCADES
WESTWARD PRECIPITABLE WATER VALUES ARE VERY HIGH...ABOVE 1.3
INCHES WHICH IS TOP 5 PERCENT FOR THIS TIME OF YEAR. THIS MEANS
HEAVY RAIN COULD ACCOMPANY ANY OF THESE STORMS...AND WITH STORM
MOTION ONLY ABOUT 5- 10 KTS...STREET AND STREAM FLOODING IS A
CONCERN AND WE ARE MONITORING THAT FOR PRODUCT ISSUANCES.
THE NEXT IMPULSE IS MOVING INTO THE EAST SIDE NOW...AND IS
GENERATING THUNDERSTORMS IN LAKE AND MODOC COUNTIES. AS THIS
PROGRESSES FROM EAST TO WEST EXPECT THUNDERSTORMS TO BECOME
SCATTERED...POTENTIALLY AFFECTING THE KLAMATH FALLS AREAS LATE THIS
AFTERNOON AND EVENING.
STORMS SHOULD DIMINISH OVERNIGHT...WITH BASICALLY A SLIGHT CHANCE OF
THUNDER MAINTAINED OVERNIGHT FOR JACKSON COUNTY EASTWARD. THIS IS
MAINLY BASED ON LINGERING SHORTWAVE ENERGY. A GOOD MARINE PUSH IS
EXPECTED TONIGHT AT THE COAST AND COASTAL VALLEYS...WITH SOME
DRIZZLE EXPECTED THERE AS THE MARINE LAYER DEEPENS. TOMORROW AND
SATURDAY THE THUNDERSTORM CHANCES CONTINUE...BUT FOR DIFFERENT
REASONS. ON FRIDAY THE UPPER LOW TO THE SOUTH STILL WILL AFFECT THE
AREA...MAINTAINING WEAK SHORTWAVE ACTIVITY...MOISTURE...AND SOME
INSTABILITY IN THE FORM OF NEGATIVE LIFTED INDICES. ON SATURDAY THAT
LOW FINALLY FILLS AND ADDITIONAL SHORTWAVE TROUGHING ARRIVES FROM
THE WEST. THOUGH NOT AS UNSTABLE AS PREVIOUS DAYS...THE ENERGY
ARRIVING SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS MOSTLY ALONG AND
EAST OF THE CASCADES.
THE NEVER-ENDING CHANCE FOR THUNDERSTORMS WANES BEGINNING ON SUNDAY
AS NEGATIVE LIFTED INDICES BECOME FOCUSED OVER THE CASCADES...AND
THEN ONLY OVER NORTHEAST LAKE COUNTY ON MONDAY. THIS IS BASED ON THE
GFS40 MODEL...SO WILL NOT BE PERFECT...BUT IT PROVIDES A GOOD IDEA
TO THE EVOLUTION OF THUNDERSTORM CHANCES INTO EARLY NEXT WEEK.
JUST AS THUNDERSTORM CHANCES ARE TRENDING LOWER...SO ARE
TEMPERATURES. WE EXPECT NEAR NORMAL TEMPERATURES THROUGH EARLY
NEXT WEEK...THEN REBOUND BY THE MIDDLE OF THE WEEK...WITH DECENT
AGREEMENT ON THIS PROGRESSION BY THE EC AND GFS.
&&
.AVIATION...FOR THE 10/00Z TAF CYCLE...THE MAIN CONCERN THIS EVENING
IS THUNDERSTORMS. AS OF 01Z STORMS ARE OCCURRING OVER THE DOUGLAS
COUNTY FOOTHILLS AND IN JOSEPHINE COUNTY...TRACKING SLOWLY WESTWARD
AND DIMINISHING SOMEWHAT IN INTENSITY...THOUGH UNCERTAINTY IS HIGH
RE THUNDERSTORMS IN THE VCTY OF KRBG. CURRENT GUIDANCE HAS
THUNDERSTORMS STAYING EAST OF KRBG...WITH MUCH OF THE UMPQUA BASIN
AFFECTED BY STRATIFORM RAIN. THUNDERSTORMS ARE EXPECTED TO DIMINISH
TONIGHT...BUT ISOLATED THUNDERSTORMS CAN'T BE RULED OUT IN JACKSON
COUNTY...EASTERN DOUGLAS COUNTY...AND OVER THE CASCADES EASTWARD.
THUNDERSTORMS CAN BRING AREAS OF MODERATE TO HEAVY RAIN...SMALL
HAIL...AND GUSTY OUTFLOW WINDS. VFR CONDITIONS ARE EXPECTED IN
INLAND AREAS SOUTH AND EAST OF THE UMPUA DIVIDE...BUT TEMPORARY MVFR
CIGS AND REDUCED VIS ARE POSSIBLE IN SHOWERS.
A MARINE PUSH IS EXPECTED ALONG THE COAST...BRINGING MVFR CIGS THE
COAST AND UMPQUA BASIN. AREAS OF LOWER VIS IN PATCHY FOG AND DRIZZLE
ARE EXPECTED ALONG THE COAST...AND IFR CIGS ARE LIKELY ALONG THE
SOUTH COAST. THERE IS UNCERTAINTY IN CIGS ALONG THE NORTH
COAST...BUT EXPECT THE TOP OF THE MARINE LAYER TO BE SUFFICIENTLY
HIGH TO PREVENT IFR CIGS. -MSC
&&
.MARINE...UPDATED 0300 PM PDT THURSDAY JULY 9 2015...VARIABLE WINDS
WILL SHIFT TO SOUTH OF SOUTHWEST AND INCREASE THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE SOUTH COAST THIS
EVENING. LOW STRATUS WITH PATCHY FOG AND POSSIBLE DRIZZLE WILL FORM
EARLY TOMORROW MORNING...PRIMARILY AFFECTING AREAS NORTH OF CAPE
BLANCO. FOG AND DRIZZLE WILL CLEAR BY LATE MORNING...AND STRATUS
WILL LIFT...BUT NOT CLEAR.
SOUTH TO SOUTHWEST WINDS WILL DOMINATE THROUGH THE WEEKEND AS A
SURFACE LOW PRESSURE SYSTEM FORMS 150 NM WEST OF PORTLAND. WINDS
WILL CONTINUE TO INCREASE TOMORROW AFTERNOON. STRONGEST WINDS ARE
EXPECTED NORTH OF CAPE BLANCO. WINDS AND SEAS WILL STAY BELOW
ADVISORY CRITERIA THROUGH THE WEEKEND. SEAS OF 4 TO 6 FEET DUE TO
MIXED NORTHWEST SWELL AND LONGER PERIOD SOUTHWEST SWELL WILL PERSIST
THROUGH THE WEEKEND.
WINDS WILL SHIFT TO WESTERLY SUNDAY...THEN SHIFT TO NORTHERLY MONDAY
INTO TUESDAY AS A THERMAL TROUGH DEVELOPS...BRINGING INCREASED NORTH
WINDS AND STEEP SEAS. CONDITIONS WILL LIKELY REACH ADVISORY LEVEL AS
EARLY AS TUESDAY MORNING...BUT DETAILS ARE STILL BEING RESOLVED.
-MSC
&&
.FIRE WEATHER...UPDATED 245PM PDT, THURSDAY, JULY 9TH, 2015...
PESKY LOW PRESSURE IS NOW MOVING INLAND FROM CALIFORNIA INTO THE
GREAT BASIN. LOW PRESSURE IMPULSES ROTATING AROUND THIS LOW WILL
CONTINUE TO RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING FROM AREAS JUST WEST OF THE CASCADES AND NORTH OF THE
SISKIYOUS AND EASTWARD AND ACROSS NORTHERN CALIFORNIA. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING
FROM EASTERN DOUGLAS COUNTY SOUTHWESTWARD INTO JOSEPHINE COUNTY.
CONCERNS FOR NEW FIRE STARTS ARE GREATEST IN THIS LATTER AREA DUE TO
CURRENTLY DRY FUELS. ON FRIDAY, THE CURRENTLY STALLED PATTERN WILL
SHIFT SLIGHTLY EAST FROM WHERE IT IS TODAY. THUNDERSTORMS WILL BRING
MODERATE TO LOCALLY HEAVY RAINFALL IN STORM CORES, AS WELL AS THE
POSSIBILITY OF HAIL IN AND GUSTY WINDS. COOLER TEMPERATURES ARE
EXPECTED THROUGH THE WEEKEND ALONG WITH CHANCES FOR SHOWERS AND
MOSTLY ISOLATED THUNDERSTORMS. GUSTY SOUTHWEST WINDS ARE EXPECTED
FOR THE CASCADES EASTWARD THIS WEEKEND. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR
ORZ620>622.
CA...
PACIFIC COASTAL WATERS...NONE.
NSK/BTL/MSC
In the hours before
Special weather statement, Jul 9, 3:32 PM PST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
432 PM PDT THU JUL 9 2015
ORZ023-025>028-100000-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-SISKIYOU MOUNTAINS
AND SOUTHERN OREGON CASCADES-SOUTH CENTRAL OREGON CASCADES-CENTRAL
DOUGLAS COUNTY-
432 PM PDT THU JUL 9 2015
AT 431 PM PDT...A STRONG THUNDERSTORM WAS OVER UNION CREEK...OR 16
MILES WEST OF CRATER LAKE...MOVING NORTHWEST AT 5 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
THOUSAND SPRINGS SNO-PARK...UNION CREEK...NATURAL BRIDGE CAMPGROUND
AND ROGUE GORGE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4286 12226 4279 12260 4291 12287 4308 12226
TIME...MOT...LOC 2331Z 145DEG 6KT 4291 12246
SCHAAF
Local storm report, Jul 9, 3:39 PM PST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
439 PM PDT THU JUL 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HEAVY RAIN 2 ENE MURPHY 42.36N 123.29W
07/09/2015 M0.60 INCH JOSEPHINE OR TRAINED SPOTTER
SPOTTER REPORTS 0.6" OF RAINFALL OVER THE
PAST 12 MINUTES FROM A STORM THAT PASSED
THROUGH. RAIN IS STILL FALLING, BUT HAS
LIGHTENED CONSIDERABLY. THERE IS MOVING
WATER ON HIS DRIVEWAY AT THE TOP OF THE
HILL. OBSERVER LOCATION GRANTS PASS.
&&
BSSpecial weather statement, Jul 9, 3:57 PM PST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
457 PM PDT THU JUL 9 2015
ORZ024-100100-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
457 PM PDT THU JUL 9 2015
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AROUND GRANTS PASS...
AT 455 PM PDT...STRONG THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY
RAINFALL OVER GRANTS PASS. THE STORMS WERE MOVING SOUTHWEST AT 15
MPH. MINOR URBAN FLOODING COULD OCCUR BRIEFLY ON STREETS THROUGH
6 PM.
LOCATIONS IMPACTED INCLUDE...
GRANTS PASS...SCHROEDER PARK...TOM PEARCE PARK...REDWOOD AND
HARBECK-FRUITDALE.
LAT...LON 4240 12326 4240 12340 4248 12340 4248 12326
TIME...MOT...LOC 2353Z 180DEG 0KT 4244 12332
SANDLER
Special weather statement, Jul 9, 4:54 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
554 PM PDT THU JUL 9 2015
CAZ083-084-100130-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-NORTHEAST SISKIYOU AND
NORTHWEST MODOC COUNTIES-
554 PM PDT THU JUL 9 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SISKIYOU COUNTY...
AT 554 PM PDT...A STRONG THUNDERSTORM WAS NEAR LAVA BEDS NATIONAL
MONUMENT...OR 33 MILES SOUTH OF KLAMATH FALLS...MOVING NORTHWEST AT 5
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL NORTH
CENTRAL AND SOUTHEAST SISKIYOU COUNTY AND CENTRAL NORTHEAST SISKIYOU
AND NORTHWEST MODOC COUNTIES COUNTIES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4178 12146 4168 12156 4178 12178 4197 12151
TIME...MOT...LOC 0054Z 140DEG 5KT 4177 12153
SCHAAF
Special weather statement, Jul 9, 5:14 PM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
614 PM PDT THU JUL 9 2015
ORZ028-029-100145-
KLAMATH BASIN-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
614 PM PDT THU JUL 9 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KLAMATH COUNTY...
AT 613 PM PDT...A STRONG THUNDERSTORM WAS NEAR CHILOQUIN...OR 20
MILES NORTH OF KLAMATH FALLS...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHILOQUIN...COLLIER MEMORIAL STATE PARK...MODOC POINT...WOOD RIVER
WETLAND AND HENZEL PARK AT AGENCY LAKE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4250 12163 4238 12172 4249 12208 4270 12190
TIME...MOT...LOC 0113Z 121DEG 12KT 4251 12179
SCHAAF
Local storm report, Jul 9, 5:28 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
628 PM PDT THU JUL 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 5 N ROGUE RIVER 42.51N 123.16W
07/09/2015 M1.44 INCH JACKSON OR TRAINED SPOTTER
SPOTTER REPORTS 1.44 INCHES OF RAINFALL
ASSOCIATED WITH A STORM THAT OCCURRED
BETWEEN 3:50 PM AND 6:15 PM. OBSERVER
LOCATION 3 MILES FROM WIMER.
&&
BSThunderstorm Wind, Modoc
- When
- July 9, 5:52 PM PST to 6:52 PM PST
- Where
- Modoc County, 3.33 mi NE of Bayley
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.333, -120.473
The Juniper Creek RAWS recorded a gust to 67 mph sometime during this hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Pennsylvania, July 9, 20151 injured · $1.1 million · EF1 · 9 events
- Tornado and Flash Flood in Arkansas, July 9, 2015$155,000 · EF1 · 7 events
- Flood and Damaging Wind in Texas, July 9, 2015$600,000 · 51 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, July 9, 2015$85,000 · EF1 · 9 events
- Damaging Winds in Kentucky, July 9, 2015$140,000 · 52 kt wind · 18 events
- Tornado in Pennsylvania, July 9, 2015$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Delaware, July 9, 2015$205,000 · EF0 · 4 events
- Flash Flooding in New York, July 9, 2015$200,000 · 4 events
- Damaging Winds in West Virginia, July 9, 2015$95,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, July 9, 201561 kt wind · 40 events
- Damaging Winds in Missouri, July 9, 2015$36,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, July 9, 2015$21,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578706.